Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 28, 2006, 7:13 PM CDT for Barton County, Kansas. It was in force for 2 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2006, 7:13 PM CDT (00:13 UTC)
- Expired
- Jun 28, 2006, 9:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
The radar
The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:34 PM CDT | FLASH FLOOD | Great Bend, KS | 10TH STREET BETWEEN K96 AND PATTON ROAD HAS BEEN BARRICADED DUE TO HIGH WATER. |
| Jun 28, 8:03 PM CDT | FLASH FLOOD | Great Bend, KS | MANY ROADS ARE FLOODED ON THE WEST SIDE OF TOWN. |
| Jun 28, 9:33 PM CDT | FLOOD | Great Bend, KS | BROADWAY STREET AND THE INTERSECTION OF 56 HIGHWAY AND HARRISON STREET INCLUDING POINTS WEST. |
| Jun 28, 9:33 PM CDT | FLOOD | Great Bend, KS | BROADWAY STREET AND THE INTERSECTION OF 56 HIGHWAY AND HARRISON STREET INCLUDING POINTS WEST. ABOUT 4 TO 5 INCHES OF WATER WAS COVERING THESE ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3428 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 290014 FFWICT KSC009-290230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 713 PM CDT WED JUN 28 2006 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS. * UNTIL 930 PM CDT. * AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS SOUTHERN BARTON COUNTY. DOPPLER RADAR ESTIMATED 4 TO 5 INCHES HAS ALREADY FALLEN BETWEEN GREAT BEND AND HOISINGTON. ADDITIONAL VERY HEAVY RAINFALL IS LIKELY OVER THE NEXT FEW HOURS IN AND AROUND GREAT BEND. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL MAY CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...GREAT BEND...HOISINGTON AND GREAT BEND AIRPORT. SEVERAL ROADS HAVE BEEN BARRICADED IN HOISINGTON...AND ALSO BETWEEN HOISINGTON AND GREAT BEND...INCLUDING HIGH 281. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 3826 9893 3825 9860 3853 9862 3853 9889 $$ KLEINSASSER
2 follow-up statements
000 WGUS73 KICT 290113 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 809 PM CDT WED JUN 28 2006 KSC009-290230- BARTON KS- 809 PM CDT WED JUN 28 2006 ...FLASH FLOOD WARNING CONTINUES FOR BARTON COUNTY UNTIL 930 PM CDT... AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT MOST OF THE HEAVY RAIN WAS EXITING SOUTHERN BARTON COUNTY. HOWEVER...FLASH FLOODING WAS STILL OCCURRING AROUND GREAT BEND. LAW ENFORCEMENT STILL REPORTED FLOODING ON HIGHWAY 281 AT MILE MARKER 111. 10TH STREET BETWEEN K96 AND PATTON ROAD CONTINUES TO BE BARRICADED. THEY ALSO REPORTED MANY FLOODED ROADS ON THE WEST SIDE OF TOWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN LAT...LON 3826 9893 3825 9860 3853 9862 3853 9889 $$ COX
000 WGUS73 KICT 290223 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 918 PM CDT WED JUN 28 2006 KSC009-290228- BARTON KS- 918 PM CDT WED JUN 28 2006 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BARTON COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED WERE RECEDING...BUT WATER WAS STILL COVERING THE ROAD IN SEVERAL AREAS IN GREAT BEND. A FLOOD WARNING WILL BE ISSUED SHORTLY TO REPLACE THE CURRENT FLASH FLOOD WARNING. LAT...LON 3826 9893 3825 9860 3853 9862 3853 9889 $$ COX
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 4:11 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 28, 4:11 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 411 PM CDT WED JUN 28 2006 .UPDATE... THUNDERSTORMS COVERAGE IS A BIT MORE THAN PREVIOUSLY EXPECTED...SO INCREASED POPS TO CHANCES CATEGORY ACROSS CENTRAL KANSAS...AND SPREAD SLIGHT CHANCES SOUTH FROM ROUGHLY STERLING TO HILLSBORO. STILL THINKING ACTIVITY WILL DISSIPATE NEAR SUNSET WITH LOSS OF HEATING. KLEINSASSER && .PREV DISCUSSION... /ISSUED 310 PM CDT WED JUN 28 2006/ DISCUSSION... TONIGHT-FRIDAY NIGHT (SHORT-TERM): ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING GENERALLY ALONG AND NORTH OF I-70...DUE TO AN UNCAPPED AIRMASS IN THE VICINITY OF A WEAK EAST/WEST BOUNDARY...AND AHEAD OF A SUBTLE MID-UPPER LEVEL TROUGH. NOT EXPECTING ANYTHING SEVERE...BUT MAY SEE GUSTY WINDS AND SMALL HAIL OUT OF THE HEAVIEST ACTIVITY. ALL ACTIVITY SHOULD DISSIPATE NEAR SUNSET DUE TO LIMITED FORCING AND INSTABILITY. OVERNIGHT...850- 700MB WARM/MOIST ADVECTION COMMENCES ACROSS EASTERN KANSAS...BUT THINK BEST FOCUS FOR THUNDERSTORMS WILL BE WELL NORTHEAST OF THE CWA. THEREFORE...REMOVED TONIGHTS THUNDERSTORM CHANCES. WITH THE MID-UPPER RIDGE BUILDING EAST...THE BIG STORY THROUGH FRIDAY WILL BE HOT TEMPERATURES. 22-27C 850MB TEMPERATURES AND GOOD MIXING WILL SUPPORT LOW-MID 90S EAST...WITH NEAR 100 WEST. FORTUNATELY...SURFACE HIGH PRESSURE ALONG THE GULF WILL KEEP DEWPOINTS IN CHECK ACROSS THE PLAINS...PROBABLY NO HIGHER THAN 60F. SO EXTREME HEAT INDICES LIKELY WILL NOT BE AN ISSUE. WITH THE RIDGE AND ASSOCIATED WARMER TEMPERATURES ALOFT BUILDING CLOSER...THUNDERSTORM CHANCES SHOULD BE CONFINED TO THE WESTERN HIGH PLAINS (DIURNAL ACTIVITY)...AND LOCATIONS WELL NORTH AND EAST OF THE CWA. SATURDAY-TUESDAY (LONG-TERM): HIGHLIGHT THIS PERIOD WILL BE CONTINUED HOT TEMPERATURES AND INCREASING THUNDERSTORM CHANCES LATE WEEKEND AND BEYOND. UPPER RIDGE SHOULD CONTINUE TO NUDGE EAST AND FLATTEN A BIT IN RESPONSE TO SHORTWAVE ENERGY PROGRESSING ACROSS THE NORTHERN ROCKIES/NORTHERN PLAINS. GOOD MIXING AND WARM 850MB TEMPERATURES WILL ALLOW MID-UPPER 90S ALL AREAS FOR SATURDAY-SUNDAY (MAYBE EVEN A TAD WARMER...ESPECIALLY SATURDAY). MOST MEDIUM RANGE MODELS ARE COMING INTO BETTER AGREEMENT IN SLOWLY SETTLING A QUASI-STATIONARY EAST/WEST BOUNDARY SOUTH ACROSS THE PLAINS SUNDAY THROUGH MID NEXT WEEK. WITH INCREASING WEST TO NORTHWEST FLOW ALOFT (IN RESPONSE TO FLATTENING AND/OR RETROGRADING RIDGE) AND SUBTLE SHORTWAVES INTERACTING WITH BOUNDARY...COULD BE LOOKING AT A FAIRLY ACTIVE MCS PERIOD ACROSS PORTIONS OF THE CENTRAL PLAINS. DUE TO UPCOMING JULY 4TH HOLIDAY...DECIDED IT PRUDENT TO INSERT SLIGHT CHANCE POPS FOR SUNDAY NIGHT-TUESDAY NIGHT. IF MODELS CONTINUE TO ADVERTISE THIS SCENARIO...POPS MAY NEED TO BE INCREASED. KLEINSASSER && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 95 68 96 / 10 5 10 5 HUTCHINSON 65 96 68 97 / 10 5 10 5 NEWTON 65 94 68 96 / 10 10 10 5 ELDORADO 65 94 68 95 / 10 10 10 5 WINFIELD-KWLD 65 94 67 95 / 10 5 10 5 RUSSELL 66 98 67 100 / 5 10 10 5 GREAT BEND 65 98 67 99 / 5 10 10 5 SALINA 66 97 68 97 / 10 10 10 5 MCPHERSON 65 96 68 97 / 10 10 10 5 COFFEYVILLE 65 93 66 94 / 10 10 10 5 CHANUTE 64 93 67 94 / 10 10 10 5 IOLA 65 93 67 93 / 10 10 10 5 PARSONS-KPPF 65 93 66 94 / 10 10 10 5 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 28, 4:12 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 412 PM CDT WED JUN 28 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 412 PM CDT WED JUN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL AND NORTH CENTRAL KANSAS THROUGH ABOUT SUNSET. SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...ISOLATED ACTIVITY MAY PRODUCE WINDS TO 55 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE FROM LATE WEEKEND THROUGH MID NEXT WEEK ACROSS CENTRAL AND SOUTHEAST KANSAS...AS A FRONTAL BOUNDARY SETTLES SLOWLY SOUTH ACROSS THE PLAINS. AT THIS TIME...IT APPEARS AT LEAST STRONG THUNDERSTORMS WILL BE POSSIBLE. PLEASE STAY TUNED IF YOU HAVE OUTDOOR PLANS AROUND THE JULY 4TH HOLIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/ADK
In the hours before
Local storm report, Jun 28, 5:44 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 ENE HOISINGTON 38.54N 98.74W
06/28/2006 E1.00 INCH BARTON KS TRAINED SPOTTER
&&
CDBSpecial weather statement, Jun 28, 6:09 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 609 PM CDT WED JUN 28 2006 KSZ049-282345- SALINE- 609 PM CDT WED JUN 28 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SALINE COUNTY... AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SALINA...AND MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. COX
Local storm report, Jun 28, 6:12 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
612 PM CDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL HOISINGTON 38.52N 98.78W
06/28/2006 E1.00 INCH BARTON KS TRAINED SPOTTER
&&
ADKSpecial weather statement, Jun 28, 6:32 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 632 PM CDT WED JUN 28 2006 KSZ047-290000- BARTON- 632 PM CDT WED JUN 28 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHERN BARTON COUNTY... AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF SUSANK...OR 19 MILES SOUTHEAST OF RUSSELL...AND MOVING EAST AT 5 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
Local storm report, Jun 28, 6:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 4 S HOISINGTON 38.46N 98.78W
06/28/2006 E1.75 INCH BARTON KS LAW ENFORCEMENT
&&
ADKLocal storm report, Jun 28, 6:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLOOD HOISINGTON 38.52N 98.78W
06/28/2006 BARTON KS LAW ENFORCEMENT
MAIN STREET WAS BARRACADED DUE TO HIGH WATER.
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 62 min |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.